Virginia, 2004

Tornadoes in Virginia, September 17, 2004

September 17, 2004 · NWS RNK · 6 events in 5 counties and zones

6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$54 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 9:29 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 17, 9:29 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TODAY)...
UPDATE COMING OUT SOON FOR NEW TORNADO WATCH.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 405 AM EDT FRI SEP 17 2004

SHORT TERM (TODAY THROUGH SATURDAY)...
SURPRIZING LACK OF RAINFALL COVERAGE NE OF THE CENTER OF T.D. IVAN
THIS MORNING AS THE STORM CONTS TO TRACK NE INTO NW GA.  A LOT OF
DRY AIR HAS WRAPPED ARND THE SOUTHERN PORTION OF THE STORM AND IS
RESULTING IN MOST OF THE RAIN SHIELD BEING NW OF THE CENTER ACROSS
TN/KY.  MOSTLY LKG AT NARROW BANDS OF SHOWERS AND TSTMS DOWN ACRS
WESTERN NC/SC MOVING IN THIS DIRECTION.  HOWEVER UPSLOPE EFFECT IS
CLEARLY EVIDENT WITH WIDESPREAD SHOWERS DEVELOPING ALONG AND NEAR
THE BLUE RIDGE AS LOW LVL WINDS INCREASE FROM THE SE.

WINDS ARE STRONG ACROSS THE SW THIS MORNIGN WITH WIND GUSTS OF 55-60
MPH IN NW NC MTNS.  PLENTY OF TREES DOWN AND POWER OUTAGES ACROSS
WESTERN NC.  WILL CONT THE HIGH WIND ADV DOWN THERE AND MAY HAVE TO
EXTEND IT NE LATER THIS MORNING.

REMNANTS OF IVAN WILL SLOWLY TRACK NE TODAY INTO NE TN...AS A RESULT
RAINFALL COVERAGE AND INTENSITY IS EXPECTED TO INCREASE THRU THE
DAY.  THEN THE STORM CENTER SHIFTS INTO NW NC TONIGHT AND BEGINS
DROPPING SE TO NEAR CLT BY SAT EVENING.  RAINFALL RATES SHUD
GRADUALLY DECREASE AFTER MIDNIGHT TONIGHT AS WINDS BEGIN BACKING TO
THE NORTH AND COOLER MORE STABLE AIR WRAPS INTO THE SYSTEM FROM THE
NORTH AND WEST. HOWEVER FLOODING RAINFALL AMOUNTS ARE STILL A GOOD
BET ACROSS MUCH OF THE FA TODAY...ESP ALONG AND NEAR BLU RDG.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
FURTHER WEAKENING OCCURS SAT NIGHT ACROSS WRN NC/SC AND SHORT TERM
FLD THREAT SHUD END...HOWEVER MAIN STEM RIVER FLD THREAT WILL CONT
THRU THE WEEKEND. MINOR TO MODERATE FLOODING ALONG AREA RVRS IS
STILL A POSSIBILITY INTO TEH WEEKEND.

SIGNIFICANT UPR RIDGING BUILDS OVER THE GREAT LAKES LATE IN THE WKND
PUSHING THE REMNANTS OF IVAN FURTHER SOUTH STILL.  SFC HIGH PRES
ALONG THE MID ATLANTIC COAST WILL CREATE COOL ONSHORE FLOW INTO THE
REGION. THIS COULD LEAD TO A LOT OF CLOUDS AND SOME SPOTTY LIGHT
RAIN OR DRZL EARLY IN THE WEEK WITH MORE FALL LIKE TEMPS.

AT THIS POINT THE REST OF THE LONG RANGE LKS TO BE DOMINATED BY HIGH
PRES TO OUR NORTH.  HOWEVER DEEPER MOISTR LURKS JUST TO THE SOUTH
THRU THE PD SO DID NOT REMOVE SLGT CHC POPS AT THIS POINT.  HOWEVER
IS CRNT TRENDS CONT IN THE MED RANGE MODELS...NEXT WEEK COULD TURN
OUT TO BE DRY AND COOL.  WILL WAIT AND SEE.

AVIATION...
A STATIONARY FRONT WAS POSITIONED SW-NE OVER THE MIDWEST. THE
REMNANTS OF HURRICANE IVAN WERE PROGRESSING NORTHEAST THROUGH THE
TENNESSEE VALLEY. ASSOCIATED MODERATE TO HEAVY RAIN SHIELD
ASSOCIATED WITH THE REMNANTS WILL PROGRESS INTO THE REGION GRADUALLY
AS THE DAY PROGRESSES. ALSO...SE LOW LEVEL FLOW WILL YIELD LOW
STATUS AND UPSLOPE PRECIP AS WELL. ANTICIPATE IFR VSBYS/CIGS OR
LOWER FROM EARLY THIS MORNING THROUGH TONIGHT.

SUSTAINED SE WINDS WILL INCREASE TO THE 10 TO 15 KT RANGE WITH
GUSTS NEAR 20 KTS LIKELY. RDG TOPS WILL BE A BIT STRONGER.

TONIGHT...AS THE REMNANTS OF IVAN SHIFT INTO WESTERN NORTH
CAROLINA...ITS ASSOCIATED TROUGH AXIS WILL PASS THROUGH THE AREA
ALLOWING FOR SE WV TAF SITES TO EXPERIENCE A WIND SHIFT NORTHWEST.
ALSO THE APPROACH OF THE AFOREMENTIONED STATIONARY FRONT AS A COLD
FRONT WILL AID IN ACCELERATING THIS WIND SHIFT. VA TAF SITES WILL
BECOME VARIABLE TOWARDS 05Z BECAUSE OF THIS.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM (UPDATE)...AMS
Hazardous weather outlook, Sep 17, 4:30 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT FRI SEP 17 2004

NCZ001-002-018-VAZ015-180927-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING
FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM
RIVERS INTO SATURDAY MORNING.

A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH.
NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927-
BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH
THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED
DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045-
180928-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

In the hours before

Local storm report, Sep 17, 6:22 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG RURAL RETREAT           36.90N 81.27W
09/17/2004                   WYTHE              VA   TRAINED SPOTTER

            SEVERAL TREES DOWN. ESTIMATED WINDS 50 MPH.

0645 AM     FLOOD            FOSCOE                  36.17N 81.77W
09/17/2004                   WATAUGA            NC   EMERGENCY MNGR

            FLOODING OF SMALL STREAMS THROUGHOUT THE AREA AS WELL AS
            MUDSLIDES

0645 AM     NON-TSTM WND DMG BOONE                   36.21N 81.67W
09/17/2004                   WATAUGA            NC   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE WITH NUMEROUS POWER OUTAGES.

0645 AM     NON-TSTM WND DMG WEST JEFFERSON          36.40N 81.50W
09/17/2004                   ASHE               NC   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE WITH 2000 RESIDENTS WITHOUT POWER.

&&

JDS
Local storm report, Sep 17, 8:10 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 AM     NON-TSTM WND DMG PINEY CREEK             36.55N 81.30W
09/17/2004                   ALLEGHANY          NC   EMERGENCY MNGR

            TREES DOWN

0805 AM     NON-TSTM WND DMG 8 SW SPARTA             36.42N 81.24W
09/17/2004                   ALLEGHANY          NC   EMERGENCY MNGR

            TREES DOWN IN LAUREL SPRINGS

&&

AMS
Special weather statement, Sep 17, 9:17 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EDT FRI SEP 17 2004

NCZ003>005-020-VAZ013-014-016-017-022-032>034-043-171637-
BEDFORD-CARROLL-FLOYD-FRANKLIN-HENRY-MONTGOMERY-PATRICK-PULASKI-
ROANOKE-ROCKINGHAM-STOKES-SURRY-YADKIN-
1017 AM EDT FRI SEP 17 2004

BANDS OF SHOWERS WITH VERY HEAVY DOWNPOURS WILL CONTINUE TO
PROGRESS ACROSS THE NEW RIVER AND ROANOKE VALLEYS SOUTHWEST
ACROSS THE BLUE RIDGE TO SOUTHSIDE VIRGINIA AND INTO NORTH CENTRAL
NORTH CAROLINA. SOME BANDS WILL PRODUCE SQUALLS TO NEAR 50
MPH IN GUSTS. TORRENTIAL RAINFALL IS LIKELY THROUGH THE REMAINDER
OF THE MORNING AND INTO THE AFTERNOON HOURS.

DOC
Local storm report, Sep 17, 10:28 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TORNADO          7 S MADISON             36.28N 79.98W
09/17/2004                   ROCKINGHAM         NC   LAW ENFORCEMENT

            LAW ENFORCEMENT CONFIRMED TORNADO ON GROUND ON ELLISBORO
            ROAD HEADING NORTHEAST TOWARD HIGHWAY 220.

&&

TW
Local storm report, Sep 17, 10:45 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TORNADO          MADISON                 36.39N 79.98W
09/17/2004                   ROCKINGHAM         NC   EMERGENCY MNGR

            ONE HOUSE DESTROYED IN CITY.

&&

TW
Special weather statement, Sep 17, 10:45 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI SEP 17 2004

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
1145 AM EDT FRI SEP 17 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN
THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THE
PRIMARY THREAT WILL BE ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Henry

When
September 17, 11:04 AM EST to 11:14 AM EST
Where
Henry County, 1 mi N of Fieldale
Rating
F2
Path length
7.1 mi
Path width
440 yd
Injuries
4 direct, 0 indirect
Property damage
$54 million
Reported by
NWS STORM SURVEY
Coordinates
36.850, -79.933

A tornado touched down near Fieldale at 1104 EST. The F1 tornado crossed U.S. Highway 220 turning over 2 tractor-trailer trucks and 2 passenger vehicles. All 4 drivers suffered minor injuries. The tornado damage patch widened to a quarter mile, and strengthened to F2 as it approached and struck a factory. At this location, around 40 vehicles were severely damaged or destroyed. The factory experienced significant damage. The tornado then proceeded north and entered a residential subdivision, but only minor roof and tree damage occurred here. The tornado path became intermittent as it continued north and the damage was limited to trees. The tornado crossed into Franklin County at 1114 EST.

Tornado, Franklin

When
September 17, 11:14 AM EST to 11:17 AM EST
Where
Franklin County, 3 mi ENE of Henry to 3 mi NE of Henry
Rating
F0
Path length
1.7 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
36.850, -79.150

The remnants of the Henry County tornado briefly touched down at F0 strength as it crossed into Franklin County. Damage was restricted to several large trees, one of which landed on a residential garage.

Tornado, Bedford

When
September 17, 12:12 PM EST to 12:17 PM EST
Where
Bedford County, 2 mi SE of Stewartsville to 2 mi NE of Stewartsville
Rating
F2
Path length
3 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
37.250, -79.783

At 1212 EST, an F0 tornado touched down near Dickerson Road, and the width was less than 50 yards. The tornado damage path widened and varied from 100 yards to as much as 300 yards, as it did moderate to strong F1 damage to trees. A few homes suffered only minor damage to shingles and roofs, mainly due to trees falling on them. As the F1 tornado crossed Highway 24 at 1215 EST, it continued to damage trees, and was about 75 yards wide. A poorly constructed building was demolished. As the tornado moved north, it continued to down trees. Also, a car was pivoted in a driveway but undamaged. Minor structural and roof damage to homes occurred, as the tornado increased to a weak F2. The tornado weakened to F0 by 1217 EST, downing more trees along County Road 619.

Tornado, Pittsylvania

When
September 17, 1:24 PM EST to 1:26 PM EST
Where
Pittsylvania County, 1 mi WNW of Straightstone
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
37.333, -79.050

A short lived F0 tornado touched down 1/2 mile WNW of Straightstone, in a hay field. About a quarter mile path was found. No damage occurred.

Tornado, Campbell

When
September 17, 1:54 PM EST to 1:58 PM EST
Where
Campbell County, 3 mi ENE of Rustburg
Rating
F1
Path length
1.9 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
37.300, -79.050

At 1354 EST, a tornado touched down along Bear Creek Road, 3 miles ENE of Rustburg, causing minor damage. At 1356 EST, the tornado crossed Highway 24, causing extensive tree damage. One tree crushed a small car in a driveway. Minor damage to homes, mainly shingles and eaves. On the north side of Highway 24, the tornado blew the roof off of a detached garage.

Tornado, Campbell

When
September 17, 1:59 PM EST to 2:05 PM EST
Where
Campbell County, 4 mi WSW of Concord to 4 mi NW of Concord
Rating
F1
Path length
3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.330, -79.950

A tornado touched down on the east edge of Long Mountain just before crossing County Road 660. Fairly large trees were snapped off or uprooted, but only minor damage occurred to sheds. The tornado proceeded to cross County Road 757, when the damage path became narrower. An aluminum roof of a medium sized shed was torn off and blown about 200 yards. A trampoline was blown up across the roof of a two story house and dropped about 200 yards away. From that point the tornado tracked NNE and produced tree damage, before lifting as it crossed U.S. Highway 460. A 77 year old man succumbed to a heart attack while cleaning his yard of debris after the storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422240, 5422241, 5422163, 5422242, 5422164, 5422239.